Alert archive / New York / Gale Warnings in 2020
Gale Warning 9, NWS New York, NY
NWS New York, NY issued this gale warning at Mar 6, 2020, 3:27 AM EST. It took effect at Mar 6, 2020, 3:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2020, 3:27 AM EST (08:27 UTC)
- In effect from
- Mar 6, 2020, 3:00 PM EST
- Expired
- Mar 7, 2020, 3:58 AM EST
- In force
- 13 hr
- Issued by
- NWS New York, NY
The text
As transmitted.
138 WHUS71 KOKX 060827 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 327 AM EST Fri Mar 6 2020 ANZ350-353-355-062230- /O.UPG.KOKX.GL.A.0007.200306T2300Z-200307T1100Z/ /O.NEW.KOKX.GL.W.0009.200306T2000Z-200307T1500Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 327 AM EST Fri Mar 6 2020 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM EST SATURDAY... * WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 11 ft expected. * WHERE...The ocean waters south of Long Island out 20 nm. * WHEN...From 3 PM this afternoon to 10 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ330-335-338-340-345-062230- /O.EXT.KOKX.SC.Y.0029.200306T2000Z-200307T1500Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 327 AM EST Fri Mar 6 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM EST SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt expected. * WHERE...The Long Island Sound, New York Harbor, Peconic and Gardiners Bays, and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...From 3 PM this afternoon to 10 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/okx
3 follow-up statements
315 WHUS71 KOKX 062054 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 354 PM EST Fri Mar 6 2020 ANZ350-353-355-070500- /O.CON.KOKX.GL.W.0009.000000T0000Z-200307T1500Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 354 PM EST Fri Mar 6 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 ft. * WHERE...The ocean waters south of Long Island out 20 nm. * WHEN...Until 10 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ330-335-338-340-345-070500- /O.EXT.KOKX.SC.Y.0029.000000T0000Z-200307T2300Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 354 PM EST Fri Mar 6 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt. Seas up to 5 ft on eastern Long Island Sound. * WHERE...The Long Island Sound, New York Harbor, Peconic and Gardiners Bays, and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...Until 6 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/okx
117 WHUS71 KOKX 070451 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 1151 PM EST Fri Mar 6 2020 ANZ350-353-355-071300- /O.CON.KOKX.GL.W.0009.000000T0000Z-200307T1500Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1151 PM EST Fri Mar 6 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 ft. * WHERE...The ocean waters south of Long Island out 20 nm. * WHEN...Until 10 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ330-335-338-340-345-071300- /O.CON.KOKX.SC.Y.0029.000000T0000Z-200307T2300Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 1151 PM EST Fri Mar 6 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt. Seas up to 5 ft on eastern Long Island Sound. * WHERE...The Long Island Sound, New York Harbor, Peconic and Gardiners Bays, and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...Until 6 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/okx
394 WHUS71 KOKX 070858 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 358 AM EST Sat Mar 7 2020 ANZ350-353-355-072130- /O.CAN.KOKX.GL.W.0009.000000T0000Z-200307T1500Z/ /O.EXB.KOKX.SC.Y.0029.000000T0000Z-200308T1100Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 358 AM EST Sat Mar 7 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY... * WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 ft. * WHERE...The ocean waters south of Long Island out 20 nm. * WHEN...Until 7 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ330-335-338-340-345-072130- /O.CON.KOKX.SC.Y.0029.000000T0000Z-200307T2300Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 358 AM EST Sat Mar 7 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...North winds 15 to 20 kt with gusts up to 30 kt. * WHERE...The Long Island Sound, New York Harbor, Peconic and Gardiners Bays, and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...Until 6 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/okx
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Mar 6, 12:13 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 6, 12:13 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
1213 AM EST Fri Mar 6 2020
.SYNOPSIS...
High pressure over the region weakens overnight. Low pressure
passes well to the southeast Friday into Friday night with a
trough of low pressure passing through or nearby us. As the
deep low pressure departs, high pressure builds over the
weekend. The high moves south and east, giving way to a couple
of weak lows and frontal boundaries that pass next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Increased cloud cover overnight and into Friday morning as
cirrus shield has become more dense than earlier Thursday
evening. Adjusted temperatures and dew points for current
conditions.
Weak high pressure remains over the region overnight. Dry
conditions with some cirrus along with low temperatures above
normal expected.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
A split flow jet stream pattern will be in place at the start
of Friday with a 500mb low center moving through PA along with
northern stream shortwave energy. The southern stream energy
will already be offshore, with phasing between the two streams
into one longwave trough Friday night. At the surface, a coastal
low deepens as it moves NE, but passes well SE of the 40N/70W
benchmark. Our best chances of precipitation will be focused
more towards an inverted surface trough that takes shape and/or
passes through or nearby the forecast area as lift is enhanced
by PVA courtesy of the northern stream shortwave. Guidance for
the past couple of runs have been more consistent with showing
the best moisture convergence and lift with these features over
southern and western portions of the Tri- State Area. Will
therefore go with likely PoPs in some of these areas. The trough
then shifts south as Friday night progresses, with dry weather
by Saturday morning and turning breezy.
Regarding precipitation types, this still appears to be mainly
a rain event. Temperatures will be in the 40s at the onset of
precipitation - most likely in the afternoon to early evening.
Colder air then filters in during the night as winds shift
northerly, increasing chances of snow, but also when PoPs
diminish. Best chances of seeing snow will be across the
interior, particularly over the higher elevations (approx 1000
ft +) NW of the city where there's a better chance of enhanced
lift and where forecast freezing level heights imply a chance of
at least a mixture of rain and snow. Snow accumulations there
are not expected to exceed an inch.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Behind deep trough that exits to the east, large ridge builds across
2/3rds of the country, with general trough out west for the
remainder of the weekend. Eventually, the ridge flattens, with
separate ripples in the zonal flow passing west to east.
Timing these weak shortwaves will remain the challenge during this
time frame, but sensible weather will be in the form of light
showers with these features, and warmer than normal temperatures.
At the sfc, high pressure over the weekend builds to the south,
setting up a backing flow to the W/SW, and WAA. The high moves
offshore, and low pressure ahead of first shortwave approaches
Tuesday. Dry Saturday, Sunday and Monday.
The low likely passes across the Great Lakes region, with the local
area firmly in the warm sector. The trailing cold front passes
sometime Tuesday night, with high pressure briefly building behind.
Then another area of low pressure out ahead of the next shortwave
approaches Wednesday night, moving east Thursday. Less confidence in
where low will track after analysis of various global and ensemble
model solutions show some spread.
In summary, dry and warm, with a brief period of unsettled weather
later Tuesday/Tuesday night, and again late Wednesday, Wednesday
night.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Weak high pressure remains over the region overnight. Another
system will develop and pass southeast Friday.
VFR through much of the TAF period. Rain will move into the
terminals after 20Z tomorrow which could lead to a period of MVFR
conditions. Precipitation could change to a mix of rain and snow
showers after 03Z as colder air moves in with no accumulation
expected.
Light southerly winds will gradually turn southeast overnight and
then easterly by daybreak tomorrow.
.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR. N-NW wind G20 to 30 kt.
.Sunday and Monday...VFR.
.Tuesday...becoming MVFR with rain showers.
&&
.MARINE...
Tranquil conditions on all waters for tonight, then winds and seas
begin to increase Friday ahead of a coastal storm. After
collaboration with the surrounding offices, have not upgraded to a
gale warning just yet, but have extended to gale watch to include
all ocean waters. This is to account for the possibility of the
storm track shifting a little closer to the coast than currently
anticipated and also considering how the coastal storm will be
rapidly deepening as it passes to our southeast late Friday into
Friday night. A brief period of SCA conds will probably precede
potential gale conds on the ocean late in the day Friday. Will go
with a SCA for the rest of the waters for Friday night.
Any lingering gale force winds Saturday morning from departing deep
low will diminish as the day progresses. Northerly winds Saturday
back around to the west/southwest Sunday as high pressure builds
south. These west/southwest winds persist through Monday ahead of
low pressure and cold front. Winds eventually shift around to the
NW behind the cold front Tuesday night.
Rough ocean seas Saturday will gradually subside as the strong
northerly winds diminish. However, persistent west/southwest winds
will result in elevated ocean seas through Tuesday, likely in the 3-
5 ft range.
For the non ocean waters, seas subside somewhat as well once the
northerly winds diminish Saturday.
&&
.HYDROLOGY...
No hydrologic impacts are expected through next week.
&&
.TIDES/COASTAL FLOODING...
As low pressure deepens and passes south and east Friday night
into Saturday, the high tide cycle for the early morning
Saturday will need to be watched. 1-2 ft departures (locally
2-2.5ft) are possible, which could result in minor coastal
flooding in spots. When exactly these departures occur remains
in question, as they may not occur around time of high tide.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EST
Saturday for ANZ330-335-338-340-345.
Gale Watch from this evening through late tonight for ANZ350-
353-355.
&&Hazardous weather outlook, Mar 6, 3:27 AM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service New York NY 327 AM EST Fri Mar 6 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-071100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 327 AM EST Fri Mar 6 2020 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-071100- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 327 AM EST Fri Mar 6 2020 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for the Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-071100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 327 AM EST Fri Mar 6 2020 This Hazardous Weather Outlook is for New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:57 PM EST | Coastal Flood Statement | OKX | Kings, Nassau, Richmond, Suffolk | 19 hr |
| Mar 6, 3:57 PM EST | Coastal Flood Advisory | OKX | Nassau, Queens | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.